New Jersey, 2004

Winter Storm and Winter Weather in New Jersey, February 3, 2004

February 3, 2004 · NWS PHI · 3 events in 3 counties and zones

A low pressure system that developed over the Southern Plains brought a wintry mix of snow, sleet and freezing rain to northwest New Jersey. The worst reported conditions were over the higher terrain of Sussex County where temperatures failed to get above the freezing mark.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A low pressure system that developed over the Southern Plains brought a wintry mix of snow, sleet and freezing rain to northwest New Jersey. The worst reported conditions were over the higher terrain of Sussex County where temperatures failed to get above the freezing mark. Precipitation began as snow in all areas between 9 a.m. and 11 a.m. EST. The snow changed to sleet and freezing rain by Noon EST and changed over to plain rain during the early afternoon in Warren and Morris Counties and central and southern Sussex County. Precipitation remained freezing rain over the northern and higher terrain locations in Sussex County until it ended during the evening. In Morris and Warren Counties there was little, if any, snow accumulation and ice accretions were less than one-tenth of an inch. Across Sussex County, accumulations reached up to 2 inches and ice accretions ranged from one-tenth of an inch in the central and southern part of the county to around one-quarter of an inch in the northern part of the county. Many after school and evening activities were cancelled. Weather related accidents with minor injuries occurred in Morris County.Accumulations included 2 inches in Wantage (Sussex County). The winter weather was caused by a low pressure system that moved from eastern Texas on the morning of the second to Michigan on the morning of the 3rd. A secondary low pressure system formed in North Carolina on the morning of the 3rd and moved north and passed close to New York City early in the evening on the 3rd before moving into Maine early in the morning on the 4th. While the high pressure system position at the onset of precipitation was not in an ideal position to lock in the cold air (It was already over Nova Scotia.), the recent unseasonably cold weather kept sufficient cold air in place near the surface for the wintry mix in northwestern New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 3, 9:40 AM EST, 20 minutes earlier.

Area forecast discussion, Feb 3, 9:40 AM EST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
940 AM EST TUE FEB 3 2004

...ORIGINAL 310 AM DISCUSSION...
MOISTURE WILL ADVANCE OF THE REGION THIS MORNING AS COLD AIR REMAINS
IN PLACE AT THE SURFACE. EVENTUALLY WARMER AIR MOVES IN FROM THE
SOUTHEAST...BUT THIS WILL TAKE TIME AS SNOW COVER AND THE HILLS
INITIALLY DEFECT THE WARMING ALOFT.

I DID NOT MAKE MAJOR CHANGES TO THE FCST WITH THE EXCEPTION OF
INLAND SUSSEX COUNTY DELAWARE AND INLAND CAPE MAY COUNTY NJ. IN
THOSE TWO COUNTIES I ISSUED A WINTER WEATHER ADVISORY CONSIDERING
THE CURRENT TEMPERATURES WERE BELOW FREEZING AND ALSO THE PCPN
SHOULD DEVELOP BETWEEN 6 AM AND 8 AM. WITH LIGHT WINDS...THE WARMER
TEMPS FROM THE SOUTH AND EAST ARE EXPECTED TO BE DELAYED UNTIL AFTER
THE PCPN BEGINS. THEREFORE ICING IS EXPECTED.

ON THE COAST OF DELAWARE AND IN COASTAL ATLANTIC AND CAPE MAY
COUNTIES...THE AIR TEMP IS VERY CLOSE TO 32 OR SLIGHTLY ABOVE SO ANY
INCREASE IN TEMP WILL ALLOW JUST RAIN TO FALL.

FARTHER TO THE NORTH AND WEST...THE COLD AIR SHOULD HOLD FIRM
THROUGH A GOOD PORTION OF THE MORNING. ICING IS LIKELY FROM FREEZING
RAIN BUT THE ABOVE 32 TEMPS SHOULD MOVE INTO ALL AREAS FROM PHL
SOUTH AND EAST BY NOONTIME AND THE COUNTIES NORTH AND WEST OF PHL IN
THE AFTERNOON.

OVER EAST CENTRAL PA AND NORTH CENTRAL NJ...SNOW SHOULD INITIALLY
FALL FOLLOWED BY A PERIOD OF SLEET AND FREEZING RAIN. 1 TO 3 INCHES
OF SNOW SHOULD FALL BEFORE CHANGING TO THE FREEZING PCPN. IN SOME OF
THESE AREAS...TEMPS SHOULD CREEP ABOVE 32 LATE IN THE DAY ALLOW SOME
CHANGEOVER HERE TOO.

FOR THE CARBON AND MONROE IN PA AND SUSSEX COUNTY NJ...THE WINTER
STORM WARNING WILL REMAIN UP. TEMPS SHOULD BE BELOW FREEZING ALL
DAY. SNOW ACCUMULATION 3 TO 5 INCHES FOLLOWED BY A PERIOD OF
SIGNIFICANT ICING.

STRONG LIFT AROUND MIDDAY AND THIS AFTERNOON WILL CAUSE THE PCPN TO
BECOME HEAVY AND THERE COULD BE SOME LIGHTNING AND CLAPS OF THUNDER.

DRY AIR RETURNS TONIGHT...BUT SINCE THE AIRMASS IS NOT SIGNIFICANTLY
COLDER THAN THAT CURRENTLY IN PLACE...TEMPS SHOULD NOT BE AS COLD AS
THEY HAVE BEEN RECENTLY.

LONG RANGE ANOTHER WINTRY WEATHER SYSTEM SHOULD AFFECT THE AREA LATE
IN THE WEEK. - RNS

...825 AM UPDATED DISCUSSION...
WELL REMOVE THE COUNTIES OF TALBOT, CAROLINE, KENT DE, SUSSEX DE
CUMBERLAND AND CAPE MAY FROM THE WINTER WEATHER ADVISORY AS WELL AS
THE COASTAL STRIPS OF OCEAN COUNTY AND MONMOUTH COUNTY.  TEMPS IN
THOSE COUNTIES (ZONES) ARE SOLIDLY ABOVE FREEZING AS ARE THE DEW
POINT TEMPS.  WELL ALSO RAISE TODAYS HIGH TEMPS IN ALL OF OUR
SOUTHEASTERN COUNTIES BASED ON CURRENT READINGS.

THE UPDATED ZONES FORECASTS AND WINTER WEATHER STATEMENT WILL BE
ISSUED SHORTLY.

...940 AM UPDATED DISCUSSION...
AS TEMPS CONTINUE TO RISE THE ADVISORY WILL BE DROPPED FOR
WILMINGTON, PHILADELPHIA, TRENTON, NEW BRUNSWICK AND POINTS SOUTH
AND EAST.

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING PAZ054-055 TODAY.
     WINTER WEATHER ADVISORY TODAY PAZ060>062-067>069.
NJ...WINTER STORM WARNING NJZ001 TODAY.
     WINTER WEATHER ADVISORY TODAY NJZ007>010.
DE...NONE.
MD...NONE.
MARINE/OCEAN...SCA.
MARINE/DEL BAY...SCA LOWER BAY.
Hazardous weather outlook, Feb 3, 5:03 AM EST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
503 AM EST TUE FEB 3 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-031200-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
503 AM EST TUE FEB 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

SNOW SLEET AND FREEZING RAIN WILL DEVELOP ACROSS THE REGION. AREAS
NORTH OF ROUTE 78 IN PENNA AND NJ SHOULD BE THE AREAS MOST LIKELY TO
SEE ANY ACCUMULATING SNOW. THE DELAWARE COAST AND THE COAST OF CAPE
MAY AND ATLANTIC COUNTIES SHOULD BE ABOVE FREEZING. PRECIPITATION
WILL TURN TO FREEZING RAIN EVEN IN THE NORTH TODAY. WARMER AIR FROM
THE OCEAN WILL TURN OVER THE PRECIPITATION TO PLAIN RAIN FROM
PHILADELPHIA SOUTH AND EAST THIS MORNING AND EVENTUALLY IN THE
SUBURBS NORTH AND WEST OF PHILADELPHIA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

ANOTHER STORM COULD AFFECT THE REGION THURSDAY NIGHT INTO SATURDAY
MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ARE REQUESTED TO CALL IN REPORTS OF FREEZING PRECIPITATION
AND SNOW AMOUNTS. THANK YOU IN ADVANCE.

RNS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Morris

When
February 3, 10:00 AM EST to 12:00 PM EST
Where
Morris forecast zone
Reported by
NEWSPAPER
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
February 3, 10:00 AM EST to 12:00 PM EST
Where
Warren forecast zone
Reported by
NEWSPAPER
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Winter Storm, Sussex

When
February 3, 11:00 AM EST to 9:00 PM EST
Where
Sussex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388567, 5388568, 5388566.